Reports of Diabetes Drug Side Effects
Triple after Publication of Study
In the month after the announcement that the popular diabetes drug Avandia may lead to an increased risk of heart attacks, reports of the drug’s side effects from doctors to the federal government tripled.
On May 21, 2007, the New England Journal of Medicine and the FDA released the results of a study which found that rosiglitazone (marketed as Avandia, Avandamet or Avandaryl ) mixed with other diabetes drugs led to a higher risk of heart attack. Sufferers of Type 2 diabetes, which rosiglitazone is intended to combat, are already at a higher risk of heart disease than the general population.
According to Freedom of Information Act requests by the Associated Press, reporting of side effects from rosiglitazone was three times higher in the 35 days after May 21 than in the 35 days before. For certain effects, the change was even more drastic.
While only five rosiglitazone-related heart attacks were reported in the 35 days before the study, 90 were reported in the days after. Only 11 heart-related hospitalizations were reported before the study; there were 126 after.
According to Dr. Alvin C. Powers, a diabetes specialist at Vanderbilt University, the study probably led to doctors being more aware that their patients’ heart problems might be linked to the drug, thus leading to an increase in reporting.
“Now patients and their doctors are much more aware of the possible link between Avandia and cardiovascular disease,” Powers said. “This is going to help us going forward to determine whether or not this drug is safe.”
Avandia was on the market for eight years before the release of the New England Journal of Medicine Study. However, warnings had been made as early as March 2000 that the drug might not be safe. These warnings were not acted on by the FDA, and the doctor who made them, John Buse of the University of North Carolina, has claimed that he was threatened with legal action by GlaxoSmithKline if he did not recant.